Patient Develops Blood Clotting Disorder From Testosterone Use


Hematology Expert

This case involves a 60-year-old male that was prescribed testosterone for 6 months. He was found to have a pulmonary embolism and deep vein thrombosis at the end of the 6 months. Testing was done which showed he had developed Factor V Leiden blood-clotting disorder. An expert familiar with Factor V Leiden was sought to discuss the correlation between coagulopathy and the use of testosterone.

Question(s) For Expert Witness

  • 1. What are risk factors for clot formation in males?
  • 2. What are side-effects that have been observed with testosterone use in males?

Expert Witness Response E-007690

I am a board-certified hematologist and professor of medicine and hematology at a large university medical center in the midwest. I have been practicing medicine for 40 years. As part of my practice, I see men taking testosterone who have developed venous thrombosis and/or elevated hematocrit. Risk factors for clot formation in males include major surgery, cancer, and inherited coagulation abnormalities such as factor V Leiden mutation. It is increasingly apparent that both obesity and sedentary behavior are also risk factors. Polycythemia, increase red blood cell, is also a risk factor to especially in the gene mutation which causes polycythemia vera. The recent study by Martinez 2016 shows the risk of venous thrombosis with testosterone use peaks in the first 6 months and drifts down after that. The Martinez article finds the risk increased with other risk factors were present, but as far as I can tell they did not determine factor V Leiden status. Testosterone can raise the hematocrit (a source of referrals for hematologist), but it appears testosterone-associated clots can occur in the presence of a normal hematocrit. I have lectured on factor V Leiden and the etiology of venous thrombosis.

RELATED EXPERT WITNESSES

Post Tags